How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 3140
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I've had a problem with my bowel movements past year. I can

Customer Question

I've had a problem with my bowel movements for the past year. I can go weeks without having a bum.
JA: OK. The Doctor will need to help you with this. Please give me a bit more information, so the Doctor can help you best.
Customer: I take a fiber pill and this allows me to have a bm. I am under a lot of stress almost daily. My dr tested my thyroid and cortisol levels and both came back in normal range. She also tested blood and vitamin levels and all came back normal. I do take a lot of meds for anxiety: resperidone, lithium, vybrid, gabapab
JA: How long have you been dealing with this? Is there anything in particular that seems to make the symptoms better or worse?
Customer: It's been going on for over a year. Anyway meds also include gabapab tin and adderal
JA: Is there anything else the Doctor should be aware of?
Customer: I have been diagnosed with PTSD and anxiety disorder along with mild bipolar disorder. I suffered terrible child abuse when I was young and have been in therapy for the past year
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Doctor about your situation and then connect you two.
Submitted: 5 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 5 months ago.

Hi,

Im sorry to hear about your problems with chronic constipation. No chronic constipation can be due to severalunderlying causes. You have mentioned that you have undergone several tests however you did not mention whether a colonscopy has been done or not. If it has not been done as of yet, that would be the first step in determining the underlying cause for this constipation. There are several intestinal disorders which can cause this problem such as an intestinal stricture which can obstruct the passage of stool. Secondly any masses or growths inside the abdomen can also cause this sort of constipation.

if this has been done already and the colon has been excluded as a cause then we can consider IBS as a cause for your constipation. Many people think of irritable bowel syndrome as causing diarrhea only when the fact is it can cause constipation as well. if this is the case then changing your dietary habits,liking increasing fiber in your diet which you are already doing can be helpful. Secondly use of metamucil and benefiber may be beneficial here as well as several drugs.

Regarding the hormonal causes, one thing which can be checked for is hyperparathyroidism which can cause chronic constipation as well. This would have to be checked for particularly and can also cause your calcium levels to be higher than normal as well.

Now the constipation can also be the result of the drugs which you are on, of the drugs which you are using, the following can cause constipation.

Risperidone (in upto 10% of the patients)

Gabapentin (in upto 5% of the patients)

Adderall

It is possible that the combination of these medications is causing you the constipation.

Now the solution here can be the increase in dietary fiber, regular use of supplementary fiber or use of medications to improve the constipation. You might benefit from the use of amitza which is recommended by FDA for use in chronic constipation of unknown cause. Linzess can be another option here.

Now i would recommend that you talk to your doctor regarding these options

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 5 months ago.

Do you have any more questions?

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 5 months ago.

.

Customer: replied 5 months ago.
Hi thank you for your response, I did have a colonoscopy last year and everything is normal except for internal hemroids. My Dr did check my thyroid and everything came out normal. I forgot to mention that I get really bad cravings for sugar almost daily. It use to be salt, but now it is sugar. One of my Dr's did a number tests on my thyroid and again it is showing normal. This is getting frustrating as I get fatter and fatter in the stomach.
Expert:  Dr. Muneeb Ali replied 5 months ago.

It would be wise to look into drugs as the cause of your weight gain. Since you have already been checked for cushings disease as well as thyroid disorders, it is important to rule out the drugs as the cause. Diabetes should also be ruled out which i hope has been already.

But it sounds like that you may have IBS which is causing your constipation and if this is the case then you should look into the medications i talked about in my response above.

The weight gain can be due to the drugs as i said and this could be corrected by adjusting your medications.

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/